Wisconsin, 2013Winter Storm in Wisconsin, March 5, 2013
March 5, 2013 · NWS MKX · 12 events in 12 counties and zones
Snowfall totals of 6 to 9 inches, combined with north to northeast winds of 10 to 20 mph gusting to between 25 and 30 mph, created hazardous travel conditions over most of South Central Wisconsin and southern sections of Southeast Wisconsin on March 5th. With the snow starting early in the morning and not ending until the mid to late evening hours, the difficult driving conditions covered both…
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snowfall totals of 6 to 9 inches, combined with north to northeast winds of 10 to 20 mph gusting to between 25 and 30 mph, created hazardous travel conditions over most of South Central Wisconsin and southern sections of Southeast Wisconsin on March 5th. With the snow starting early in the morning and not ending until the mid to late evening hours, the difficult driving conditions covered both the morning and evening rush hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 5, 3:30 AM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Mar 5, 3:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CST TUE MAR 5 2013
.TODAY AND TONIGHT...FORECAST CONFIDENCE...MEDIUM TO HIGH
THE MODELS HAVE MORE OR LESS STABILIZED. THE EVENING MODEL RUNS
CONFIRM THE DRIER SOLUTIONS FROM YESTERDAY. THE NEW 06Z NAM HAS
ACTUALLY MADE AN ADJUSTMENT BACK TO MORE QPF...BUT IT IS AN
INTERMEDIATE RUN AND IT IS PRONE TO THIS BEHAVIOR. DESPITE
THAT...ALL OF THE MODELS ARE IN REASONABLE AGREEMENT AND WILL
THEREFORE USE A CONSENSUS ON QPF. WITH SNOW LIQUID RATIOS IN THE
11-14 TO 1 RANGE ACROSS THE FORECAST AREA...WE STILL GET AROUND 8
INCHES IN PARTS OF SAUK...IOWA...LAFAYETTE COUNTIES...6.5 IN
MADISON/JANESVILLE...5-6 RACINE/KENOSHA...AROUND 4 IN
MILWAUKEE...AROUND 1 INCH IN SHEBOYGAN. THERE WILL BE A SHARP
CUT-OFF IN AMOUNTS THAT RUNS FROM GREEN LAKE COUNTY...THROUGH
DODGE...WASHINGTON AND NORTHERN MILWAUKEE COUNTIES. IF THE STORM
SLIPS NORTH OR SOUTH BY JUST A LITTLE...AMOUNTS IN THIS AREA WILL
CHANGE SIGNIFICANTLY. CURRENT RADAR TRENDS LOOK GOOD WITH THE SNOW
STEADILY ADVANCING INTO THE AREA. THE STEADY SNOW WILL REACH MADISON
BY 6 AM AND MILWAUKEE BY 9 TO 10 AM.
THE DYNAMICS WITH THE STORM REMAIN THE SAME. A VERY STRONG UPPER LOW
OVER EASTERN SDKTA WITH AN ASSOCIATED SFC LOW PRESSURE SYSTEM WILL
DIVE SOUTHEAST TO SRN ILLINOIS BY THIS EVENING. THE SURFACE LOW
BEGINS TO MERGE WITH A SOUTHERN LOW PRESSURE SYSTEM MOVING THROUGH
THE OHIO VALLEY. THIS CREATES A LARGE INVERTED TROF THAT REACHES
INTO WISCONSIN...RESULTING IN A DEEP CONVERGENCE ZONE FROM 850-500MB
LATER THIS MORNING AND INTO THE AFTERNOON. NOT SURPRISING...THERE IS
DEEP Q-VECTOR CONVERGENCE RIGHT OVER THE FORECAST AREA TODAY. ALL OF
THIS SLIPS TO THE SOUTHEAST QUICKLY BY OR DURING THE EARLY EVENING.
IT SHOULD BE NOTED THE BULK OF THIS SNOW WILL BE FALLING DURING
DAYLIGHT HOURS. THE LONG WAVE RADIATION FROM THE SUN WILL DO
YEOMAN/S WORK ON HELPING TO MELT THE SNOW ON THE MAIN ROADS...
DESPITE THE OVERCAST SKIES. IT IS TOUGH TO GAGE JUST HOW BAD ROADS
WILL GET. LESS TRAVELED OR UNTREATED ROADS WILL LIKELY BECOME SNOW
COVERED AND SLIPPERY. THE COMBO OF ROAD SALT AND THE SUN/S RAYS
TYPICALLY ARE VERY EFFECTIVE IN MARCH.
FOR TONIGHT...THE WIND/S FETCH AND DELTA T/S OVER THE LAKE ARE
FAVORABLE FOR A FEW MORE INCHES OF SNOW DUE TO LAKE EFFECT. THE
WINDS IS BACKING SLOWLY DURING THE NIGHT...SO IT DOESN/T LOOK LIKE
THE LAKE EFFECT BAND WILL BE HUNG UP ON ONE PARTICULAR AREA.
.WEDNESDAY...FORECAST CONFIDENCE...MEDIUM
SFC TO 850 MB FLOW HAS A SLIGHT ONSHORE COMPONENT
WEDNESDAY...PARTICULARLY WITH THE NAM...SO MAINTAINED CHANCE FOR
SNOW SHOWERS TOWARD LAKE MICHIGAN. SFC TO 850 MB TEMP DIFFERENCE
ONLY AROUND 10C...SO NOT EXPECTING MUCH IN THE WAY OF
ACCUMULATION. OTHERWISE...WILL SEE MOSTLY CLOUDY SKIES HANG ON IN
THE EAST...WITH SOME SUN POSSIBLE WEST BY LATE IN THE DAY. WILL
SEE HIGH TEMPS REMAIN A FEW DEGREES BELOW NORMAL.
KEPT MENTION OF FLURRIES EAST WEDNESDAY NIGHT DUE TO LINGERING
ONSHORE FLOW WITH THE NAM. OTHER MODELS ARE MORE ALONG SHORE WITH
THE FLOW...EVEN A BIT OFFSHORE...SO NOT CONFIDENT IN PRECIP DURING
THIS TIME FRAME. FARTHER WEST...MOSTLY CLEAR SKIES AND LIGHT TO CALM
WINDS MAY RESULT IN SOME FOG DEVELOPMENT BY MORNING.
.THURSDAY AND FRIDAY...FORECAST CONFIDENCE...MEDIUM TO HIGH
SHOULD BE DRY THURSDAY AND FRIDAY WITH A FAIR AMOUNT OF SUNSHINE AS
HIGH PRESSURE SLOWLY SLIDES THROUGH THE GREAT LAKES. EXPECTING HIGH
TEMPS TO FINALLY RECOVER TO AROUND NORMAL VALUES BY FRIDAY.
.SATURDAY THROUGH MONDAY...FORECAST CONFIDENCE...LOW TO MEDIUM
NOT A LOT OF MODEL AGREEMENT FOR THE WEEKEND AND INTO EARLY NEXT
WEEK. LOOKS LIKE THERE WILL BE PRECIP CHANCES AT SOME POINT...MOST
LIKELY IN THE SATURDAY AFTERNOON THROUGH SUNDAY PERIOD. SOME
UNCERTAINTY WITH TEMPS AND RESULTANT PRECIP TYPE AS WELL. SIDED
SOMEWHAT TOWARD THE CONSISTENT MILDER ECMWF...MENTIONING RAIN/SNOW
CHANCES MOST OF THE TIME.
&&
.AVIATION/12Z TAFS/...
THE SNOW MOVING IN WILL CREATE IFR CONDITIONS THROUGH THIS EVENING.
AS THE SNOW PULLS AWAY...CIGS/VSBYS WILL LIFT TO MVFR...BUT CLOUDS
SHOULD REMAIN WELL INTO WEDNESDAY.
THE STEADY SNOW SHOULD REACH MADISON BY 6 TO 7 AM AND MILWAUKEE BY 9
TO 10 AM.
WINDS WILL BE EAST TO NORTHEAST THIS MORNING...BUT BACK TO THE
NORTHEAST BY AFTERNOON AND GUST AT TIMES TO 25-27KTS AT MKE AND
20-22KTS AT MADISON. LOOK FOR WINDS TO CONTINUE BACKING TO THE
NORTH THIS EVENING WITH WINDS GRADUALLY DIMINISHING TONIGHT.
DRIFTING AND POSSIBLY BLOWING SNOW CAN BE EXPECTED AT TIMES.
&&
.MARINE...ADJUSTED THE START AND END TIMES FOR THE SMALL CRAFT
ADVISORY BASED ON THE LASTEST WAVE HEIGHTS. LOOKS LIKE A GOOD CHANCE
FOR 25 KT WIND GUSTS THIS AFTERNOON AND INTO TONIGHT...WITH HIGHER
WAVES LINGERING THROUGH WEDNESDAY AS THE WINDS REMAIN GENERALLY
ALONG SHORE. SOME QUESTION AS TO THE EXTENT OF HIGHER WAVES DUE TO
ICE COVERAGE...PARTICULARLY IN THE NORTH. THINK BEST CHANCE FOR
HIGHER END OF WAVE FORECAST WILL BE TOWARD OPEN WATERS.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR WIZ064-070>072.
WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR WIZ046-056-
057-062-063-067>069.
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR WIZ047-058-065-066.
LM...SMALL CRAFT ADVISORY UNTIL 11 PM CST WEDNESDAY FOR LMZ645-646.
SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO 4 PM CST
WEDNESDAY FOR LMZ643-644.
&&
TODAY/TONIGHT AND AVIATION...DAVIS
WEDNESDAY THROUGH MONDAY AND MARINE...DDVHazardous weather outlook, Mar 5, 3:54 AM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
354 AM CST TUE MAR 5 2013
WIZ046-047-051-052-056>060-062>072-061000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
354 AM CST TUE MAR 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR SOUTH CENTRAL AND PARTS OF
SOUTHEAST WISCONSIN THROUGH THIS EVENING. THE SNOW WILL BE
MODERATE TO HEAVY AT TIMES WEST OF A LINE FROM WESTFIELD TO
JOHNSON CREEK TO AROUND RACINE AND KENOSHA. ONLY LIGHT SNOW IS
EXPECTED OVER EAST CENTRAL WISCONSIN...NORTH OF MILWAUKEE.
SOME BLOWING AND DRIFTING SNOW IS EXPECTED THIS AFTERNOON.
ROADS WILL BECOME SNOW PACKED AND SLIPPERY IN MANY AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT SEVEN DAYS. SNOW
ACCUMULATION REPORTS ARE ALWAYS WELCOME.
LMZ643>646-061000-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
354 AM CST TUE MAR 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FOR BRISK EAST TO NORTHEAST
WINDS AND HIGH WAVES DUE TO LOW PRESSURE PASSING SOUTH OF THE
REGION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH WEDNESDAY EVENING...FOR
GUSTY NORTH WINDS AND HIGH WAVES.
WWW.WEATHER.GOV/MKX
DAVIS
Winter Storm, Sauk
- When
- March 5, 6:00 AM CST to 6:58 PM CST
- Where
- Sauk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
A cooperative observer in Sauk City reported 7 iinches of snowfall.
Winter Storm, Iowa
- When
- March 5, 6:00 AM CST to 7:58 PM CST
- Where
- Iowa forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
A cooperative observer in Reedsburg reported 6.8 iinches of snowfall.
Winter Storm, Lafayette
- When
- March 5, 6:00 AM CST to 7:58 PM CST
- Where
- Lafayette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.661, -90.132 (the zone’s center; the record gives no point)
A cooperative observer 2 miles northeast of Darlington recorded 8.0 inches of snowfall.
Winter Storm, Green
- When
- March 5, 6:00 AM CST to 7:58 PM CST
- Where
- Green forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
A cooperative observer in Brodhead reported 7.3 inches of snowfall.
Winter Storm, Rock
- When
- March 5, 6:00 AM CST to 9:00 PM CST
- Where
- Rock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
A cooperative observer in Beloit reported 9.0 inches of snowfall.
Winter Storm, Columbia
- When
- March 5, 7:00 AM CST to 7:58 PM CST
- Where
- Columbia forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
A cooperative observer in Arlington reported 7 iinches of snowfall.
Winter Storm, Dane
- When
- March 5, 7:00 AM CST to 7:58 PM CST
- Where
- Dane forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
A cooperative observer in Middleton reported 8.2 inches of snowfall.
Winter Storm, Walworth
- When
- March 5, 7:00 AM CST to 9:00 PM CST
- Where
- Walworth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.669, -88.542 (the zone’s center; the record gives no point)
A cooperative observer in Lake Geneva reported 7.7 inches of snowfall.
Winter Storm, Racine
- When
- March 5, 7:00 AM CST to 9:00 PM CST
- Where
- Racine forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
A cooperative observer in Franksville and another 2 miles southwest of Racine reported 7.0 inches of snowfall.
Winter Storm, Kenosha
- When
- March 5, 7:00 AM CST to 9:00 PM CST
- Where
- Kenosha forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
A cooperative observer 2 miles south of Kenosha reported 7.6 inches of snowfall.
Winter Storm, Jefferson
- When
- March 5, 8:00 AM CST to 9:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
A cooperative observer in Lake Mills and the NWS office in Sullivan both reported 7.2 inches of snowfall.
Winter Storm, Waukesha
- When
- March 5, 8:00 AM CST to 9:00 PM CST
- Where
- Waukesha forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.018, -88.304 (the zone’s center; the record gives no point)
A cooperative observer in Big Bend reported 7.3 inches of snowfall.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Georgia, March 5, 2013$594,000 · EF1 · 22 events
- Hail and Damaging Winds in Alabama, March 5, 2013$252,000 · 1 in hail · 14 events
- Heavy Snow and Winter Weather in West Virginia, March 5 to 6, 2013$75,000 · 3 events
- Heavy Snow in Virginia, March 5 to 6, 2013$35,000 · 7 events
- Winter Storm and Winter Weather in Ohio, March 5 to 6, 201332 events
- Flooding and Strong Wind in California, March 5 to 9, 2013$26,000 · 8 events
- Winter Storm and Winter Weather in Maryland, March 5 to 6, 2013$20,000 · 10 events
- Winter Storm and Winter Weather in Virginia, March 5 to 6, 201324 events
- Heavy Snow in Indiana, March 5 to 6, 201323 events
- Winter Storm in Illinois, March 5 to 6, 201316 events
- Winter Storm and Winter Weather in Kentucky, March 5 to 6, 201312 events
- Winter Storm in West Virginia, March 5 to 6, 201311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443146, 443148, 443175, 443176, 443177, 443147, 443150, 443178, 443179, 443180, 443173, 443174.